Nevada, 2011

Damaging Wind in Nevada, May 14, 2011

May 14, 2011 · NWS LKN · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts to 65 mph near the northern end of Ruby Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A severe thunderstorm produced wind gusts to 65 mph near the northern end of Ruby Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 14, 9:20 AM PST, 3 hours 40 minutes earlier.

Area forecast discussion, May 14, 9:20 AM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1020 AM PDT SAT MAY 14 2011

.SYNOPSIS...A STRONG AREA OF LOW PRESSURE OFF THE PACIFIC COAST
WILL IMPACT THE GREAT BASIN THIS WEEKEND. SATURDAY AFTERNOON
THUNDERSTORMS AND RAIN SHOWERS WILL DEVELOP ACROSS NORTHERN
NEVADA. A VIGOROUS SURFACE COLD FRONT WILL SWING THROUGH THE AREA
DURING THE DAY ON SUNDAY...BRINGING STRONG WINDS AND MUCH COLDER
WEATHER TO THE GREAT BASIN...WITH SOME SCATTERED SNOW SHOWERS.
COOLER AND UNSETTLED WEATHER WILL CONTINUE INTO THE BEGINNING OF
NEXT WEEK.

&&

.AVIATION UPDATE...FOR THE 18Z TAFS...CONVECTION EXPECTED TO BEGIN
BY 19-20Z ACROSS MUCH OF NORTHERN NEVADA. THE COMBINATION OF
INSTABILITY AND SHEAR WILL FAVOR STORM ORGANIZATION...WITH THE
STRONGEST STORMS EXPECTED TO FAVOR HUMBOLDT/NORTHERN ELKO COUNTIES
THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF
WIND GUSTS GREATER THAN 50 KTS...BUT WILL HAVE TO WAIT AND SEE HOW
CLOSE THEY GET TO KWMC/KEKO. OPTED TO BROADBRUSH VCTS AT ALL
TERMINALS FOR NOW...WITH THE EXCEPTION OF KTPH WHICH IS EXPECTED
TO REMAIN DRY THIS AFTERNOON. FULLY EXPECT TEMPOS WILL BE NEEDED
FOR TS AT SOME POINT FOR EITHER KWMC/KEKO. SOUTH/SOUTHEAST WINDS
WILL INCREASE SHARPLY THIS AFTERNOON...STRONGEST AT KELY AND KTPH
WHERE GUSTS TO 35 KTS ARE LIKELY. MORE ORGANIZED SHRA ARE EXPECTED
06-12Z SUN AT KWMC AHEAD OF APPROACHING COLD FRONT. BT

&&

.PREV DISCUSSION... /ISSUED AT 736 AM /

SYNOPSIS...A STRONG AREA OF LOW PRESSURE OFF THE PACIFIC COAST
WILL IMPACT THE GREAT BASIN THIS WEEKEND. SATURDAY AFTERNOON
THUNDERSTORMS AND RAIN SHOWERS WILL DEVELOP ACROSS NORTHERN
NEVADA. A VIGOROUS SURFACE COLD FRONT WILL SWING THROUGH THE AREA
DURING THE DAY ON SUNDAY...BRINGING STRONG WINDS AND MUCH COLDER
WEATHER TO THE GREAT BASIN...WITH SOME SCATTERED SNOW SHOWERS.
COOLER AND UNSETTLED WEATHER WILL CONTINUE INTO THE BEGINNING OF
NEXT WEEK.

UPDATE...ADDED THUNDERSTORMS TO ALL OF THE CWA TODAY AND EARLY
THIS EVENING AS LIS ARE AT OR BELOW ZERO. TSTMS ALREADY DEVELOPING
OVER WHITE PINE COUNTY EARLY THIS MORNING ALREADY.

PREV DISCUSSION... /ISSUED AT 408 AM /

SHORT TERM...TODAY THROUGH SUNDAY EVENING. DEEP WOUND UP LOW OVER
THE EASTERN PAC WILL BEGIN SERIOUSLY AFFECTING OUR WEATHER TODAY.
INSTABILITY INCREASES WITH LI'S DROPPING WELL BELOW ZERO IN THE
NORTHERN HALF OF FORECAST AREA. SLIGHT RISK AREA TO OUR NORTH
NEARLY TOUCHES THE NEVADA LINE...WITH 5% RISK AREA FOR GUSTY WINDS
INTO OUR NORTHERN ZONES. STEEP LOW LEVEL LAPSE RATES AND AMPLE MID
LEVEL MOISTURE...COUPLED WITH INCREASING PW'S WILL SUSTAIN
UPDRAFTS TO THE POINT OF NEAR SEVERE IN THE FAR NORTH AND
NORTHWEST. MAIN ISSUES WILL BE GUSTY WINDS AND SOME SMALL HAIL.
YESTERDAY ONE STORM PRODUCED A 55 MPH GUST...SO DEPENDING ON THE
SPEED OF MOVEMENT OF THE STORMS TODAY...WILL NEED TO WATCH FOR
POSSIBLE ISOLATED SEVERE STORMS.

STORMS WILL EXTEND INTO THE EVENING AND AFTER DARK TONIGHT AND
DECREASE TO SHOWERS AS HAPPENED TONIGHT...BUT COVERAGE WILL BE
GREATER AND THEY WILL LAST LONGER WITH APPROACH OF JET AND
TIGHTENING SURFACE GRADIENT.

SUNDAY MORNING HAS A LITTLE BREAK IN THE ACTION BEFORE THE FRONT
COMES IN. BUT STILL SHOWERS OVER A GOOD PORTION OF THE AREA.
INSTABILITY IS LESS SO DO NOT EXPECT THUNDER (WELL, MAY ONE OR
TWO) BUT GRADIENT WINDS WILL INCREASE WITH FROPA AND HAVE KEPT
NORTHERN NYE'S WIND ADVISORY FOR TODAY AND HIGH WIND WATCH FOR
NORTHERN NYE AND WHITE PINE FOR SUNDAY.

AFTER FROPA...THE TEMP REALLY DROPS AND THIS WILL HERALD A
SIGNIFICANT CHANGE IN PRECIP TYPE AS SNOW LEVELS DROP TO VALLEY
FLOORS IN THE NORTHERN TWO THIRDS MAINLY. DO NOT EXPECT
ACCUMULATIONS IN THE LOWER ELEVATIONS...BUT POSSIBLY SOME BRIEF
SQUALLS OF BIG WET HEAVY FLAKES ON SUMMITS AND LIGHT ACCUMULATIONS
IN THE RUBIES OR UPPER REACHES OF WHITE PINE COUNTY.  BOYD

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. WHILE THE OVERALL
FORECAST REMAINS THE SAME...WITH THE LARGE CUT-OFF LOW EXPECTED TO
LINGER ACROSS THE REGION FOR THE FIRST HALF OF THE WEEK BEFORE
GRADUALLY MOVING AWAY TO THE EAST LATER IN THE WEEK...THE GFS AND
ECMWF ARE NOW A BIT OUT OF SYNC BEYOND THE FIRST 72 HOURS AS THE
GFS KICKS THE LOW OUT SIGNIFICANTLY FASTER THAN THE ECMWF. AS BOTH
MODELS SHOW THE LOW LINGERING THROUGH EARLY WEDNESDAY AT THE
LEAST...DID INCREASE POPS MONDAY NIGHT THROUGH EARLY WEDNESDAY. AS
LONG AS THE LOW REMAINS IN THE AREA...CLOUD COVER WILL
PREVAIL...TEMPERATURES WILL BE WELL BELOW NORMAL...AND SHOWERS
WILL BE LIKELY. SNOW LEVELS WILL NOT BE FAR ABOVE THE VALLEY
FLOORS EITHER...AND CONVECTIVE SHOWERS DURING THE AFTERNOON AND
EVENING HOURS COULD EASILY BRING GRAUPEL/SNOW PELLETS DOWN TO THE
VALLEY FLOORS. THUNDER MAY ALSO OCCUR BUT GIVEN LIMITED
INSTABILITY PROGGED AND CHANGING LOCATIONS OF THAT INSTABILITY
HAVE NOT INCLUDED IN THE FORECAST JUST YET. ONCE THE LOW KICKS
OUT...BY THURSDAY OR AT THE LATEST FRIDAY...TEMPERATURES WILL
RETURN CLOSER TO NORMAL WITH DRYING. DID NOT ALTER THIS PERIOD OF
THE FORECAST MUCH AS WHILE ECMWF NOW DEPICTS THE LOW LINGERING
LONGER...NOT SURE IF ITS CORRECT JUST YET. RCM

AVIATION...APPROACHING LOW WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS...WITH THUNDER EXPECTED THIS AFTERNOON AND EVENING AS
INSTABILITY BUILDS WITH DAYTIME HEATING. CIGS AND VIS WILL REMAIN
VFR AT ALL TERMINALS...BUT BESIDES THE THREAT OF THUNDER...GUSTY
WINDS WILL ALSO DEVELOP WITH GUSTS POSSIBLY EXCEEDING 40 KNOTS AT
KTPH AND 35 KNOTS AT KELY OUTSIDE OF T-STORMS. WINDS COULD BRIEFLY
GUST EVEN STRONGER WITH ANY STORMS AT ANY OF THE TERMINALS. RCM

HYDROLOGY...MORE OF THE SAME AS EXTREMELY WARM TEMPERATURES HAVE
SPED UP THE SNOW MELT PROCESS. SEVERAL RIVERS ARE ON THE RISING
LIMB OF THEIR HYDROGRAPHS...AND THIS WILL CONTINUE THROUGH SUNDAY
EVENING. MIGHT EVEN SPEED UP A LITTLE MORE AS TEMPS REMAIN ABOVE
NORMAL AND RAINS INCREASE IN COVERAGE THROUGH FROPA SUNDAY. AFTER
FROPA SUNDAY TEMPERATURES DROP MIGHTILY AND SNOW SHOWERS WILL
REPLACE MOST RAIN SHOWERS AND MIN TEMPS DROP BELOW FREEZING AGAIN.
EVEN THOUGH SOME STREAMS ARE FLUCTUATING BACK AND FORTH OVER FLOOD
STAGE...IT SEEMS IN THE BEST INTEREST OF ALL CONCERNED TO KEEP
FLW'S GOING RATHER THAN FLIP FLOPPING TO RVS'S AND BACK. BOYD

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
FOR NORTHERN NYE COUNTY.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
NORTHERN NYE COUNTY...WHITE PINE COUNTY.

&&

99/99
Hazardous weather outlook, May 14, 2:58 AM PST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
358 AM PDT SAT MAY 14 2011

NVZ013-035-151100-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
358 AM PDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A LARGE UPPER LOW WILL HELP PRODUCE ADVISORY LEVEL WINDS THIS
AFTERNOON INTO EARLY EVENING. A FEW SHOWERS AND THUNDERSTORMS WILL
ALSO DEVELOP AS A COLD FRONT APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE COLD FRONT WILL CAUSE INCREASINGLY HIGH WINDS ON SUNDAY
AFTERNOON AND EVENING OVER ESPECIALLY NORTHEAST NYE COUNTY AND
WHITE PINE COUNTY. THIS HAS THE POTENTIAL TO MAKE DRIVING
DANGEROUS FOR TRUCKS AND RV'S AND OTHER HIGH PROFILE
VEHICLES...ESPECIALLY ON EAST-WEST HIGHWAYS.

TEMPERATURES WILL DROP DRAMATICALLY AFTER THE FRONT PASSES THROUGH
SUNDAY...BRINGING CHANCES FOR SNOW SHOWERS AND EVEN LIGHT
ACCUMULATIONS ON THE HIGHER RIDGES SUCH AS IN GREAT BASIN NATIONAL
PARK AND ROUND MOUNTAIN. THE COOLER AIR WILL STICK AROUND FOR A FEW
DAYS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030>034-036-037-151100-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
358 AM PDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL MOVE
ASHORE AND BEGIN AFFECTING THE WEATHER IN THE NORTHERN GREAT BASIN
TODAY. GUSTY WINDS WILL DEVELOP TODAY OVER ESPECIALLY HUMBOLDT AND
NORTHERN ELKO COUNTIES...WITH INCREASING COVERAGE OF SHOWERS AND
THUNDERSTORMS OVER ALL OF NORTHERN AND CENTRAL NEVADA. SOME OF THE
STORMS CLOSER TO THE OREGON AND IDAHO BORDERS COULD BE CLOSE TO
SEVERE STRENGTH WITH GUSTY WINDS AND SMALL HAIL...UNTIL WELL AFTER
DARK TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT MOVES INTO THE REGION ON SUNDAY AND SHOWERS
WILL CHANGE OVER TO SNOW FOR MANY LOCATIONS AS THE FREEZING LEVEL
DROPS DRAMATICALLY. VALLEY FLOORS WILL HAVE SNOW SHOWERS...BUT NO
ACCUMULATIONS ARE EXPECTED...EXCEPT ON THE HIGHEST RIDGES SUCH AS
IN THE RUBIES. SUMMITS MAY SEE SOME BIG WET FLAKES...THOUGH.

THE WEATHER WILL STAY COOLER THAN OF LATE AS FREEZING TEMPERATURES
RETURN ON MONDAY MORNING. EXPECT AS MUCH AS A 25 TO 30 DEGREE DROP
IN HIGH TEMPERATURES FROM WHAT WE HAVE HAD LATELY.

THE COOLER WEATHER WILL STICK AROUND THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, May 14, 10:34 AM PST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1134 AM PDT SAT MAY 14 2011

NVZ030-036-141915-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
1134 AM PDT SAT MAY 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 1215 PM PDT...

AT 1132 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 19 MILES SOUTHWEST OF BATTLE MOUNTAIN...MOVING
NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BATTLE MOUNTAIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4074 11722 4067 11678 4027 11696 4033 11725
TIME...MOT...LOC 1834Z 192DEG 26KT 4040 11707

TURNER
Special weather statement, May 14, 11:55 AM PST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1255 PM PDT SAT MAY 14 2011

NVZ030>032-036-142045-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
1255 PM PDT SAT MAY 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LANDER...
NORTHWESTERN EUREKA...WESTERN ELKO AND EASTERN HUMBOLDT COUNTIES
UNTIL 145 PM PDT...

AT 1251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST
OF GOLCONDA TO 20 MILES SOUTHWEST OF TUSCARORA...AND MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
STRONG WINDS WILL CREATE AREAS OF BLOWING DUST AND LIMITED
VISIBILITY.

* LOCATIONS IMPACTED INCLUDE...
   MIDAS...
   TUSCARORA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4177 11762 4143 11572 4076 11620 4106 11750
TIME...MOT...LOC 1953Z 241DEG 32KT 4114 11720 4107 11639

TURNER

The radar

The Elko radar (KLRX), 131 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
May 14, 1:00 PM PST to 1:05 PM PST
Where
Elko County, 6.71 mi WSW of Arthur to 5.03 mi W of Arthur
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
40.728, -115.246

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291588.